Texas, 2009

Hail in Texas, July 18, 2009

July 18, 2009 · NWS CRP · 1 event in 1 county or zone

A thunderstorm produced dime to quarter sized hail in northwest San Patricio county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A thunderstorm produced dime to quarter sized hail in northwest San Patricio county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 18, 2:24 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 18, 2:24 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
324 PM CDT SAT JUL 18 2009

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...MODELS CONTINUE TO
SHOW RUN TO RUN INCONSISTENCIES WITH RESPECT TO PRECIP CHANCES.
THEREFORE DO NOT HAVE TOO MUCH CONFIDENCE IN THE CURRENT POP
FORECAST. HOWEVER...OVERALL SYNOPTIC PATTERN WILL REMAIN FAIRLY
UNCHANGED THROUGH THE PERIOD...WITH A MID/UPPER LEVEL RIDGE OVER
THE FOUR CORNERS REGION AND A BROAD TROUGH ACROSS THE EASTERN US.
THIS WILL RESULT IN CONTINUED NORTH/NORTHWESTERLY FLOW ALOFT. THIS
WILL ALLOW MULTIPLE DISTURBANCES TO AFFECT THE AREA THROUGH THE
PERIOD...GENERALLY INCREASING THE OVERALL PRECIP CHANCES ACROSS
THE REGION. HOWEVER...MOST OF THE PRECIP CHANCES WILL DEPEND ON
MESOSCALE INTERACTIONS...THEREFORE WILL BE DIFFICULT TO FORECAST
TIME AND LOCATION OF ANY CONVECTION. THE BEST CHANCE OF PRECIP WILL
CONTINUE TO BE ACROSS THE NORTHEASTERN PORTIONS OF THE CWFA WHERE
THE BEST MOISTURE RESIDES. THIS AFTERNOON CONVECTION HAS DEVELOPED
ALONG THE SEABREEZE...WITH THE BEST CONCENTRATION OVER THE
NORTHEASTERN CWFA...AND THIS IS EXPECTED TO BE THE CASE AGAIN ON
SUNDAY. CONVECTION TO THE NORTH OF THE CWFA MAY ALSO ALLOW AN
OUTFLOW BOUNDARY TO ENTER THE REGION AND ENHANCE ANY ONGOING
THUNDERSTORMS TONIGHT AND OVERNIGHT. OTHERWISE...TEMPS WILL BE
HIGHLY DEPENDENT ON WHEN AND WHERE PRECIP OCCURS...BUT WILL
GENERALLY REMAIN ABOVE NORMAL.

&&

.MARINE...A WEAK TO MODERATE ONSHORE FLOW WILL PERSIST THROUGH THE
SHORT TERM DUE TO A SURFACE LOW ACROSS MEXICO/W TEXAS AND HIGH
PRESSURE OVER THE NORTHERN GULF OF MEXICO. AN UPPER LEVEL
DISTURBANCE AND INCREASING MOISTURE WILL LEAD TO ISOLATED SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD.

&&

.LONG-TERM (MONDAY THROUGH SATURDAY)...WELL...BASED ON THE FACT THAT
THE BEST MOISTURE REMAINS TO THE NORTH OR AWAY FROM CWFA AND UPPER
RIDGE FLOW PATTERN SHOULD TAKE ANY NORTHERN CONVECTION MORE TO
NORTHEAST OF CWFA THAN TOWARD US...AND AREA REMAINS IN HISTORIC
DROUGHT...WILL USE THIS FORECAST PACKAGE TO BEGIN TRIMMING POPS DOWN
STARTING OVER THE SOUTHERN AREAS...BUT GENERALLY KEEP SLIGHT CHANCE
RAIN IN OVER THE NORTHEAST THROUGH FRIDAY. ALSO...WINDS WILL BE UP A
BIT MORE THAN PREVIOUSLY THOUGHT...SO THAT WILL PRECLUDE DEEP
DAYTIME CONVECTION. CONFIDENCE IN RAIN CONTINUES TO DIMINISH SINCE
GFS NOT SHOWING MUCH IN UPPER LEVEL TROUGH (MORE OF A WEAKNESS NOW
FOR SURE). THUS...BASED ON THE MOISTURE FIELDS AND LACK OF NOTABLE
UPPER SUPPORT...WILL ONLY MENTION RAIN AFTER MONDAY NORTHEAST. WITH
LESS APPARENT MOISTURE...SHOULD HAVE LESS CLOUDS/RAIN SO HIGHER
TEMPS...SO KICKED TEMPERATURES UP AS WELL (MIN TEMPS TOO...SINCE
WINDS WILL BE UP A BIT MORE) AND GENERALLY WENT SLIGHTLY ABOVE
GUIDANCE MOST LOCATIONS. THUS...IN A NUTSHELL...WANT TO SEE BETTER
MECHANISMS FOR RAIN BEFORE GOING BACK TO SLIGHT CHANCE RAIN OVER THE
SOUTHERN AREAS FARTHEST AWAY FROM MOISTURE...SO ABOVE NORMAL
TEMPERATURES CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  97  75  96  78  /  20  30  10  10  10
VICTORIA          74  96  74  97  75  /  30  30  20  20  10
LAREDO            80 105  80 107  81  /  10  20  10  10  10
ALICE             77 101  76 103  78  /  20  30  10  10  10
ROCKPORT          79  93  79  93  81  /  20  30  10  20  10
COTULLA           75 102  75 103  76  /  10  30  10  10  10
KINGSVILLE        76  99  76  99  78  /  20  30  10  10  10
NAVY CORPUS       80  92  79  94  81  /  20  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

KRR/97...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, Jul 18, 4:56 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
556 AM CDT SAT JUL 18 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-191100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
556 AM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE EXPECTED
TODAY AWAY FROM THE IMMEDIATE COAST. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ALONG THE COASTAL BEND AND OVER
THE COASTAL PLAINS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE EXPECTED OVER
INLAND AREAS SUNDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL
BE POSSIBLE ACROSS SOUTH TEXAS SUNDAY. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE OVER THE COASTAL PLAINS FOR THE PERIOD MONDAY THROUGH
FRIDAY...WITH SCATTERED THUNDERSTORMS POSSIBLE FOR THE VICTORIA
CROSSROADS SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAR/TMT

In the hours before

Special weather statement, Jul 18, 4:13 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
513 PM CDT SAT JUL 18 2009

TXZ231-241-244-182300-
JIM WELLS-LIVE OAK-SAN PATRICIO-
513 PM CDT SAT JUL 18 2009

...A STRONG THUNDERSTORM WAS AFFECTING JIM WELLS...LIVE OAK AND SAN
PATRICIO COUNTIES...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE CORPUS CHRISTI...MOVING SOUTHWEST AT
10 MPH.

THIS STORM WILL BE NEAR...
  MATHIS BY 520 PM CDT.
  LAKE CITY BY 535 PM CDT.
  SANDIA BY 600 PM CDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

TM

The radar

The Corpus Christi radar (KCRP), 50 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Patricio

When
July 18, 4:26 PM CST
Where
San Patricio County, 3.69 mi NNE of Mathis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.149, -97.805

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191570.